Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 186, NWS Wichita, KS

June 27, 2004Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2004, 3:42 PM CDT for Butler County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2004, 3:42 PM CDT (20:42 UTC)
Expired
Jun 27, 2004, 4:30 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Butler County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS53 KICT 272042
SVRICT
KSC015-272130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT SUN JUN 27 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 430 PM CDT.

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF MILE POST 87 ON THE KANSAS
  TURNPIKE...OR ABOUT 13 MILES NORTHEAST OF EL DORADO...MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF BUTLER COUNTY...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 430 PM CDT.

LAT...LON 3800 9673 3786 9669 3790 9654 3800 9653
      3808 9658

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:34 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 27, 3:34 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT SUN JUN 27 2004

.DISCUSSION...
STATIC WEATHER PATTERN CONTINUES ACROSS THE NORTHERN HEMISPHERE FOR
THE NEXT WEEK. H5 LOW REMAINS OVER QUEBEC AND ANOTHER EXTENDING FROM
THE GULF OF ALASKA SOUTHWARD. BETWEEN THESE 2 SYSTEMS. RIDGING FROM
THE SOUTHWEST U.S. NORTHWARD INTO THE NORTHERN ROCKIES. WEAK
NORTHWEST FLOW OVER THE CENTRAL PLAINS. CHALLENGE IS TIMING ON
SHORTWAVES MOVING THROUGH THIS SYNOPTIC PATTERN.

TONIGHT AND MONDAY:
AT EARLY AFTERNOON A SURFACE BOUNDARY EXTENDS FROM A LOW OVER
SOUTHWEST KANSAS EASTWARD INTO SOUTHERN MISSOURI. THIS BOUNDARY HAS
BEEN THE FOCUS FOR CONVECTION THIS AFTERNOON. ANTICIPATE THAT THIS
BOUNDARY WILL MOVE SOUTH AND EAST WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TONIGHT. AT THIS POINT IN TIME, AS PER SPCS DAY
ONE OUTLOOK, LOOKS AS THOUGH THE DYNAMICS FOR SEVERE THUNDERSTORM
ACTIVITY SHOULD STAY TO OUR WEST BUT COULD NOT RULE OUT AN ISOLATED
STORM BECOMING MARGINALLY SEVERE. HEAVY RAIN WILL NEED TO BE
MONITORED. THREE HOUR FLASH FLOOD GUIDANCE IS ABOUT 2.5 INCHES MOST
AREAS. BELIEVE SOME LOCATIONS, ESPECIALLY EAST OF THE TURNPIKE COULD
SEE A RAINFALL AMOUNTS REACHING THAT THRESHOLD. BECAUSE OF THAT HAVE
ISSUED A FLOOD WATCH FOR SOUTHEAST KANSAS TILL 9:00 AM CDT MONDAY
MORNING. AFTER MIDNIGHT CHANCES OF PRECIPITATION SHOULD COME TO AN
END ACROSS THE NORTHERN PART OF THE FORECAST AREA AS A SURFACE
FRONTAL SYSTEM MOVES SOUTHWARD. THE FRONTAL SYSTEM WILL CONTINUE TO
MOVE SOUTH AND OUT OF THE AREA MONDAY MORNING. HIGH PRESSURE MOVING
IN BEHIND THIS SYSTEM BRINGING COOL AND DRIER AIR. HIGH TEMPERATURES
WILL BE WELL BELOW NORMAL WITH HIGHS ONLY IN THE UPPER 70S TO AROUND
80.

MONDAY NIGHT THROUGH THURSDAY MORNING:
WILL REMAIN UNDER THE INFLUENCE OF THE SURFACE HIGH PRESSURE SYSTEM
AND EXPECT DRY CONDITIONS WITH HIGHS IN THE 80S AND LOWS IN THE
60S.

THURSDAY AFTERNOON THROUGH THE 4TH OF JULY:
NEXT SHORTWAVE IS PROGGED TO MOVE INTO THE NORTHERN PLAINS. AT THE
SURFACE, LEE TROF ALONG THE LEE SLOPES OF THE CENTRAL ROCKIES
MERGING WITH A FRONTAL SYSTEM FROM NORTHWEST KANSAS TO THE WESTERN
GREAT LAKES. THIS FRONT WILL ONCE AGAIN BE THE FOCUS FOR SHOWER AND
THUNDERSTORM ACTIVITY. PROGS ARE FAIRLY CONSISTENT IN TAKING THE
BOUNDARY, MOVING IT INTO THE FORECAST AREA, THEN BECOMING NEARLY
STATIONARY AND STAYING THROUGH NEXT WEEKEND. WITH THIS BOUNDARY AND
SURFACE DEWPOINTS IN THE 60S TO LOWER 70S, WILL MAINTAIN CHANCES OF
THUNDERSTORMS. AT THIS POINT IN TIME, DONT THINK THE THUNDERSTORMS
ACTIVITY WILL BE WIDESPREAD ENOUGH TO CAUSE MAJOR PROBLEMS TO
HOLIDAY OUTSIDE ACTIVITIES.
&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA         61  81  60  85 /  70  20  10  10
HUTCHINSON      61  81  60  85 /  70  10  10  10
NEWTON          61  81  60  85 /  70  20  10  10
ELDORADO        61  80  60  84 /  70  20  10  10
STROTHER FIELD  62  81  60  85 /  70  20  10  10
RUSSELL         60  82  61  85 /  30  10  10  10
GREAT BEND      61  82  61  85 /  40  10  10  10
SALINA          61  81  60  85 /  40  10  10  10
MCPHERSON       61  81  60  85 /  60  10  10  10
COFFEYVILLE     62  79  59  84 /  70  30   5  10
CHANUTE         62  78  59  83 /  70  20   5  10
IOLA            61  78  59  83 /  70  20   5  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TILL 9:00 AM CDT FOR
SOUTHEAST KANSAS.
&&

20/ELDER
Hazardous weather outlook, Jun 27, 5:50 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
550 AM CDT SUN JUN 27 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
550 AM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST KANSAS THROUGH TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED.
HOWEVER, A FEW THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
SMALL HAIL AND GUSTY WINDS, ESPECIALLY THIS AFTERNOON. ADDITIONALLY,
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY. PLEASE STAY TUNED, AS THE SEVERE WEATHER POTENTIAL REMAINS
UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.